Studies have found that some people with HIV who take integrase inhibitors may experience more weight gain than those taking older HIV meds. (Integrase inhibitors are contained in Tivicay, Biktarvy, Genvoya, Stribild, Triumeq, and Isentress.)
While several studies have shown a link between these drugs and weight gain in some people, we don’t know if the drugs are causing the weight gain or if something else is.
Studies have also found weight gain in some people who take TAF (which is in Descovy, Genvoya, Odefsey, Symtuza, and Biktarvy). This has also been seen in some people who switched to TAF from TDF (which is in Viread, Truvada, Atripla, and Stribild). One theory is that while TAF may lead to increased weight in some people, TDF may suppress weight gain. This is just a theory, however.
It’s important to state that not everyone on these drugs gains weight. If they are causing the weight gain, it seems to occur in about 10% to 30% of people. African Americans, women, and people with lower CD4 T cell counts seem to be at particular risk.
These are the questions we need answered:
1. Do integrase inhibitors cause weight gain in some people?
2. Does TAF cause weight gain in some people?
3. Does TDF suppress weight gain in some people?
4. If people gain weight on these drugs, will switching to other drugs reverse it?
A new trial, the DO IT study, from the AIDS Clinical Trials Network of the NIH, will study whether switching to other drugs may reduce weight gain or result in weight loss.
The trial will enroll people who have gained over 10% of their bodyweight while taking an integrase inhibitor (along with either TDF or TAF). They must have had an undetectable viral load for 48 weeks.
The study will randomly assign people to either stay on their current regimen or switch them to one containing Pifeltro (along with either TAF or TDF).
The trial will last 48 weeks (about 11 months) and hopefully will answer these important questions. To find a trial site, check here.